"Cheese": Heroin and Tylenol PM Can Be Lethal

"Cheese": Heroin and Tylenol PM Can Be Lethal

In 2005 in Dallas, TX, federal and local drug officials discovered a number of middle and high school students using a new heroin-based drug that the students called “cheese.”  Though the drug first appeared in poorer neighborhoods with already prevalent drug use in the adult community and marijuana use in the schools, cheese quickly moved to upper-class suburban schools.

The addiction rates for cheese were surprising even to local school and drug officials. Drug task forces in Dallas found that students as young as 8 were addicted to the drug and reported the deaths of children as young as 12. Cheese has since spread from Dallas to other major metropolitan areas like New York City where heroin use is also on the rise. 

What is cheese? 

Heroin has for a long time been called “cheese.”  This new mixture, however, has now claimed the title and when drug officials discuss “cheese” they are more than likely talking about this new mixture. It has also been called “starter heroin,” “Mickey Mouse,” and “Lady Gaga.” Cheese contains 2% to 8% heroin, considerably less than the black tar heroin that is sold to adults, which can contain up to 30% heroin.

Today’s cheese is a mixture of Mexican black tar heroin and an over-the-counter cold medicine.  The cold medicine must contain acetaminophen and diphenhydramine. Oftentimes dealers use Tylenol PM to cut their heroin before selling the cheese to the children.  After mixing the heroin with the cold medicine, the result is a tan, grainy substance, much like Parmesan cheese. 

Rather than injecting the mixture, cheese is snorted.  It has been sold for as little as $2 a hit or $10 a gram, making it affordable for even very young children.  Many times, children will not take any other drugs before starting cheese. 

Adult dealers sell small quantities of the drug to older students who in turn sell to their peers and younger students in the schools.  The $10 a gram price tag makes it affordable and easy for even young children to become on-campus dealers. Officials in Dallas found that abuse of the product was most prevalent during the school year when students had greater access to one another.

What are the physical reactions, symptoms, and side effects of cheese use? 

Cheese induces feelings of euphoria, disorientation, lethargy, sleepiness, and hunger within the user.  Users report passing out during class after using the drug at school.

The drug is extremely addictive and withdrawal symptoms like headaches, chills, muscle pain, and anxiety can occur within twelve hours after the last hit.    

Because both heroin and the cold medicines are depressants, the side effects can be deadly.  Children and teens have been known to snort the substance up to fifteen times a day.  The overdose occurs both because of the high levels of acetaminophen being ingested and the heroin itself.

Symptoms of a cheese overdose include nausea, vomiting, disorientation, dizziness, and unconsciousness.  A lack of oxygen during a period of unconsciousness can cause brain damage or death.  Additionally, an acetaminophen overdose can cause severe liver damage, which could ultimately lead to death.

AttachmentSize
heroin_overdose.jpg104.53 KB
Share us with your family and friends!
 
 

The material of this web site is provided for informational purposes only. We do not provide medical advice, diagnosis or treatment; or legal, financial or any other professional services advice.
See additional information.
Use of this site is subject to our Terms of Use and Privacy Policy.

eDrugRehab